Tennessee, 2016

Damaging Wind in Tennessee, July 28, 2016

July 28, 2016 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moving through in northwest flow aloft triggered a few thunderstorms across Northwest Tennessee during the evening hours of July 28th. One storm produced damaging winds near Newbern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moving through in northwest flow aloft triggered a few thunderstorms across Northwest Tennessee during the evening hours of July 28th. One storm produced damaging winds near Newbern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 28, 5:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 5:43 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
643 AM CDT THU JUL 28 2016

.DISCUSSION...
Updated to include the 12z aviation discussion below.

&&

.PREV DISCUSSION... /issued 234 AM CDT THU JUL 28 2016/

DISCUSSION...

Showers continue to spin around the upper level low that is
located over the Mid-South. Expect most of the showers to be
confined to areas of West Tennessee near the Tennessee River by
7-8 AM CDT as the upper low moves to the Northeast.

Based today's forecast on the short term models HRRR, 4KM NAM,
WRF, and RAP. The models were very good at predicting how
convection developed yesterday. All are now in pretty good
agreement that convection today will fire up along some old
outflow boundary that is located from near Greenville, Mississippi
to Starkville, Mississippi. As a result, put highest POPS along
the extreme southern portions of the CWA. By the afternoon, some
of this convection may move further north affecting more of
Northeast Mississippi. Outside this area of expected convection,
expect coverage to be scattered at best with development more
diurnally based due to a broad upper level trough that will
continue to sit over the region.

With less thunderstorm coverage expected over most of the CWA,
have bumped up high temperatures into the lower 90s across Memphis
and North Mississippi. Guidance was horrible yesterday and highs
were well above what guidance was showing. It seems that if a
location does not receive any convection that highs will reach
into the lower 90s easily which is near normal for this time of
year. However, if a location does receive rainfall temperatures
remain in the mid to upper 80s. Trying to pinpoint where
convection will develop through the weekend will be hard to do as
models such as the NAM, GFS, and ECMWF are having a hard time
picking up on the mesoscale features that have been the trigger
points of where the convection has been developing. Beyond today,
have leaned on the 4KM NAM through Friday Night. After the early
evening hours, the model does not have much convection so have
lowered POPS to 20s except for areas near the Tennessee River.

Looks like the next decent chance for thunderstorms may come on
Friday as models are showing a thunderstorm complex developing
over Kansas, Oklahoma, SW Missouri, and NW Arkansas during the
overnight hours tonight. The 4KM NAM shows this complex
approaching the Mid-South around sunrise Friday morning, but
dissipates it before it actually moves into the CWA. However, the
model shows redevelopment along outflow boundaries in Southern
Missouri and NOrthern Arkansas that will likely be leftover from
the complex. This development will push into the Mid-South by
mid-day and affect much of the CWA during the afternoon hours.
Some of these storms could be strong to severe.

Over the weekend, chances for showers and thunderstorms will
continue as the broad upper trough sits over the region. However,
trying to pinpoint where and when the best chances will occur is
just to hard. For now, just have kept 40 and 50 POPS across the
area. Since the airmass is very moist any thunderstorms that
develop from today through the weekend have the potential to
produce localized heavy rainfall which could lead to flash
flooding.

By Monday, the upper trough will begin to shift east as an upper
ridge begins to build into the Mid-South. Chances for showers and
thunderstorms will diminish from west to east and will become more
diurnally driven by Tuesday and Wednesday. Highs will begin to
creep back into the mid 90s. As a result, heat advisories may
become necessary again by Tuesday and Wednesday as the combination
of highs in the mid 90s and dewpoints in the mid 70s will produce
heat index values around 105 degrees.

KRM

&&

.AVIATION...
Showers and thunderstorms continue to drift slowly in a general
easterly direction this morning, affecting areas along and south
of I-40. Thunder is absent for the most part, but we do anticipate
strong updrafts later this morning as the boundary layer
destabilizes, so thunder was included at all sites excluding
Jonesboro, which will be west of the primary circulation. Low
ceilings will gradually improve throughout the morning hours, with
VFR conditions anticipated outside of convection. Rain chances
will decrease this evening, but may pick back up during the
overnight hours. Will put the most emphasis on the first 12 hours
and omit prevailing precipitation overnight. We'll also have to
watch for low ceilings once again, especially in and our and
thunderstorms that develop.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 28, 2:14 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU JUL 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY
EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE
MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND
LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE
WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR
CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED
FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO
SEVERE ON FRIDAY.

HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND
WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES
MAY APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Local storm report, Jul 28, 6:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       LAKELAND                35.24N 89.73W
07/28/2016  M4.65 INCH       SHELBY             TN   PUBLIC

            4.65 INCHES OF RAIN MEASURED IN LAKELAND.

&&

AJC

The radar

The Paducah radar (KPAH), 107 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dyer

When
July 28, 8:00 AM CST to 8:05 AM CST
Where
Dyer County, 0.31 mi NW of Templeton to 0.08 mi N of Templeton
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.173, -89.224

Straight line wind knocked down two power poles on Highway 211 near Locust Grove Road. A spotter reported a measured wind gust of 66.9 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652210.